I'm about to make my doctor mad

Discussion in 'The Watercooler' started by flutterbee, Dec 10, 2008.

  1. flutterbee

    flutterbee Guest

    My cholesterol is a little high. I'm not concerned, but my doctor is because of my heart disease. My cholesterol was only a little high when I had the heart attack, so in my case I really think that the inflammation was the biggest risk factor and not my cholesterol. Especially with the studies in recent years that link inflammatory conditions with coronary artery disease.


    A few months ago, she doubled my statin. I have to go this week for a fasting cholesterol test to see where it is. I know it's not going to have changed much. How do I know? Because I don't take it regularly. But, I have good reason. At 40mg, the statin made me feel bad. At 80mg it makes me feel terrible. The muscle weakness, fatigue, fogginess, nausea.....I have enough of that on my own, I don't need help. It's a marked difference the day after I take my statin.

    I emailed my doctor and pointed these things out and asked her if I could take Coenzyme Q10, Hawthorn Berry (both of which are good for the heart and Hawthorn Berry is really good and the studies show it is beneficial at lowering LDL cholesterol), plus Omega-3's. She said that I have to be on a statin. She said I could take those things in conjuction with the statin, but that I have to be on a statin no matter what. I have to be on a statin even if my cholesterol is ok. She did say she could switch me to Crestor which isn't very promising with the reports on (word I can't spell that is muscle breakdown), muscle weakness and even kidney disease. She said Crestor has less side effects with muscle pain/weakness and fatigue. What I found suggests otherwise, but it's all media reports. All statins carry that risk. Thing is, the one I'm on is already one that is supposed to have less of these risks and I still experience - not the muscle cell death that we know of.

    So....if I tell my doctor that I'm not going to take a statin, I'm worried that she's going to get upset and not want to treat me - which I can't have with everything going on. So, I'm really thinking that I'm just not going to tell her that I'm not taking the statin (although I will give Crestor a try and see), try the other stuff and see if it works.

    It's a quality of life issue for me. I don't want to take something that makes me feel miserable. Period. Even if it is, theoretically, a life prolonging drug, if that's the way you're going to feel, why bother? It makes my muscles so weak that I feel like my legs aren't going to hold me up and I have to have help getting out of a chair. That's with one dose.

    I don't know. Maybe I'll talk to her about it in that way - quality of life. It's not like I'm not looking for alternatives and I have researched it a lot.

    I guess I was kind of surprise she said no..that I have to take a statin no matter what. She's usually really good at listening to me because she knows I'm sensitive to medications. I don't have the faith in statins that she does. For me personally, the benefits don't outweigh the side effects. Plus, I just don't see them as the miracle drug that everyone else does. And she knows that I stop medications that end up with an upside down benefit/side effect ratio. Steroids, are one example. AD's that she wanted me to try. There are others.

    Just getting my thoughts out. Rambling....seem to be doing that lately.
  2. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Oh, can I relate to medications being intolerable because of how they make you feel! Many medications did that to me. Have you thought about a holistic doctor who can help you lower your cholestral through diet, exercise and herbs? I think our eating habits and exercise routine is very important in this.
  3. susiestar

    susiestar Roll With It

    Are there any medications other than statins to help your cholesterol? I think it may be zetia that works to keep your body from absorbing it, so it has different side effects?

    I don't know that flat out telling her you won't take a statin would be good - esp if she is usually helpful with other medications/problems. She NEEDS to know what you are going through, and if she won't listen to you then she can't help you.

    Maybe if you tell her that the medication makes you feel totally horrible (and it won't go away after a motnh or 2 of regular use) then she will search for another solution. HAve you asked her if MAYBE the inflammation played a large role in your heart problems? IS there a way to check for that, or would any doctor just think it was a crackpot theory? (I don't think it is crackpot - it actually makes a lot of sense to me. )

    I can understand why you want to tread lightly on this, esp as hard as it is to find a doctor who will take those of us with chronically painful conditions seriously.
  4. Hound dog

    Hound dog Nana's are Beautiful

    If it were me, I'd explain that your taking the statin as much as you can tolerate. A medication you can't tolerate is not going to do you much good in the long run. Because you can't take it regularly enough for it to work properly. (in other words? what's the point?)

    I'd imagine there are other medications out there to lower cholesterol, too many to get stuck on one that has side effects that make you feel worse. If your cholesterol is super high and this medication works miracles in taking out the LDLs then......well, maybe. But even then I'd be hesitant. Because like mwm stated, there are other ways to help curb cholesterol that often work better than the medications; diet, and fish oil are two that come to mind at the moment.
  5. flutterbee

    flutterbee Guest

    The inflammation playing a role isn't a crack theory. One way to check for heart attack risk is to check one's C-Reactive Protein which is a measure of inflammation. The reason she suspected that I have an inflammatory rheumatic condition is because I had a heart attack at such a young age, plus my other symptoms. In fact, there was a study that came out in November showing that statins are beneficial for people who have low cholesterol, but have an elevated CRP (C-Reactive Protein). She also knows that one of the reasons I am so desperate for an answer and treatment is because if we're not treating anything, the inflammation is continuing and that's bad for my heart. The reason she's prescribed the medications she has is to try to keep the inflammation down - not just so I feel better, but to protect my heart.

    But, statins are known to cause muscle pain and weakness, fatigue, cognitive dulling, etc. And those are the side effects that I can't live with. They don't go away with use, either. Supposedly, they go away as soon as you stop taking them, but there are too many cases of people who have life-long problems with these things even after they stop the statin. It's not like I don't want to do anything. I just want to try something different. Hawthorn Berry has been studied for years and is still being studied. It's really good for the heart.

    I'm going to try the Crestor. If I don't feel any better on it, then I'm going to have to talk to my doctor and tell her why I'm not willing to take these medications.
  6. tiredmommy

    tiredmommy Site Moderator

    husband had trouble with Lipitor, but Crestor is working well for him. Is anyone in your family on statins? I've heard that some statins work better for some families than others. So you might want to try one that works well for a parent or aunt/uncle, and avoid statins that they aren't tolerating.
  7. flutterbee

    flutterbee Guest

    My difficult child uncle is probably on a statin, but I don't talk to him. No one else in my family is on them. I'm kind of the outcast when it comes to health issues.

    I'm glad the Crestor is working well for him. Maybe it will work better for me than pravachol. I hope.
  8. totoro

    totoro Mom? What's a GFG?

    husband's Doctor was going to try a statin and husband said he would rather try an alternative. Luckily our Primary Care doctor is also a Integrative doctor. Like Dr. Andrew Weil, A lot of Doctors here have trained under him.

    So he is gave him a *Prescription* and is letting him try this for 6 months I think
    It is:

    B12 2500 mcg sublingual daily
    DHEA 25mg daily
    Red Yeast Rice with-Coenzyme Q10 600mg x3 capsules daily
    Fish oil capsules 1000mg 3 capsules daily

    He has studied eastern medicine and really works with a mixture of traditional and alternative... We have yet to go back and check husband Cholesterol levels...
    He also has to take Allopurinol for his Gout.
    He feels OK except for his, Spondylosis/thesis/lysis...

    I hope she is understanding. Maybe you can try something else for a short period of time?